Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2016, 6:09 PM EDT for Adams County, York County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 6:09 PM EDT (22:09 UTC)
- Expired
- Jul 23, 2016, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, PA, York County, PA
The radar
The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:11 PM EDT | HAIL 1 | Loganville, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
263
WUUS51 KCTP 232209
SVRCTP
PAC001-133-232315-
/O.NEW.KCTP.SV.W.0040.160723T2209Z-160723T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 715 PM EDT.
* AT 608 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MCSHERRYSTOWN TO JACOBUS TO CROSS ROADS TO NEAR
SUNNYBURN...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PARKVILLE...HANOVER...SPRY...SHREWSBURY...JACOBUS...DELTA...
SPRING GROVE...NEW FREEDOM...STEWARTSTOWN...CROSS ROADS...
MCSHERRYSTOWN...PENNVILLE...CODORUS...GLEN ROCK...RAILROAD...
LITTLESTOWN...NEW OXFORD...YORK AIRPORT...
GLENVILLE AND SEVEN VALLEYS.
THIS INCLUDES INTERSTATE 83 FROM MILE MARKERS 0 TO 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3984 7713 3993 7680 3980 7637 3972 7627
3972 7707
TIME...MOT...LOC 2208Z 321DEG 14KT 3982 7702 3988 7675 3983 7660 3978
7641
HAIL...1.00IN
WIND...60MPH
$$
JUNG2 follow-up statements
559
WWUS51 KCTP 232229
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 PM EDT SAT JUL 23 2016
PAC001-232238-
/O.CAN.KCTP.SV.W.0040.000000T0000Z-160723T2315Z/
ADAMS PA-
629 PM EDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3972 7669 3983 7668 3985 7654 3980 7637
3972 7627
TIME...MOT...LOC 2228Z 316DEG 15KT 3974 7654
$$
PAC133-232315-
/O.CON.KCTP.SV.W.0040.000000T0000Z-160723T2315Z/
YORK PA-
629 PM EDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN YORK COUNTY...
AT 628 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
STEWARTSTOWN... MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHREWSBURY...STEWARTSTOWN...DELTA...CROSS ROADS...NEW FREEDOM...
SUSQUEHANNA TRAILS...FAWN GROVE AND WINTERSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3972 7669 3983 7668 3985 7654 3980 7637
3972 7627
TIME...MOT...LOC 2228Z 316DEG 15KT 3974 7654
HAIL...1.00IN
WIND...60MPH
$$
JUNG802
WWUS51 KCTP 232313
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EDT SAT JUL 23 2016
PAC133-232323-
/O.EXP.KCTP.SV.W.0040.000000T0000Z-160723T2315Z/
YORK PA-
713 PM EDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK COUNTY WILL
EXPIRE AT 715 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3972 7669 3983 7668 3985 7654 3980 7637
3972 7627
TIME...MOT...LOC 2312Z 321DEG 14KT 3974 7654
$$
JUNGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:05 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 23, 4:05 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service State College PA 405 PM EDT SAT JUL 23 2016 .SYNOPSIS... Pennsylvania will be on the northern edge of the subtropical ridge into next week. A series of weakening cold fronts will bring the mention of isolated mainly afternoon or evening showers or thunderstorms, but most of the time it will be fair, very warm and humid but rain free. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A weak cold front pretty much bisects the state east to west with lower dewpoints from about State College northward. Models show this slightly drier air settling south through late day before the front pretty much becomes indistinguishable. I still have the smallest of chances for a pop up storm along the Pa-Md border but the mid levels are still quite warm so confidence is low. Just another hot dry day in a recent string of hot dry days. Weak high pressure will settle over the area overnight. Other than another night of patchy late night fog, it will be fair and mild with lows mainly in the 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Sunday will feature abundant sunshine for most of the day...along with very warm to hot temps. 850 mb temps will be very similar to today's readings leading to highs once again well up into the 80s to low/mid 90s. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Big story in the extended fcst is the expected heat wave lasting into early in the upcoming week, as the axis of the subtropical ridge briefly shifts from the plains to the northeast conus. Anomalous upper lvl ridging building over PA should bring hot and mainly dry wx this weekend, as warm temps aloft suppress convection. Next chance of shra/tsra for most of the area comes Monday ahead of shortwave working across the Great Lakes. However, any rainfall Monday is likely to do little to stem the dry pattern we have been in. Heat indices around 100F appear possible by Monday across the Susq Valley, as higher dewpoints are advected into the area ahead of potential convection. Overnight lows are also a concern as the area doesn't cool off at night through the weekend with Southern PA lows in the 70s with highest readings Monday morning. Some modest cooling appears likely by Tue/Wed of next week behind weak cold front. However, temps still likely to remain somewhat abv normal within a generally zonal flow. Midweek weather looks dry again, with just low pops for isolated tstms. Fri looks to be the next higher chance for tstm impacts areawide as another cool front progged to move through. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Widespread VFR is the rule as of early afternoon, and it will continue into the overnight with just some areas of fog expected for a couple of hours either side of sunrise in a few locations. A gusty west to WNW wind will diminish to 10kt or less around or just after sunset this evening. There is a very small chance for a shower or thunderstorm to pop up over the very southern portions of the flying area later this afternoon or early evening. No mention of this low probability event in the TAFs at this time. Sunday also looks hot and dusty. Winds should be lighter with the surface ridge overhead. OUTLOOK... MON...Scattered restrictions possible with a cold front bringing scattered showers and thunderstorms. TUE-WED...No sig wx. THU...mainly VFR with scattered showers and thunderstorms possible in the afternoon. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Lambert/Gartner AVIATION...La Corte
Hazardous weather outlook, Jul 23, 5:32 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 532 AM EDT SAT JUL 23 2016 PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-240945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET- BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- 532 AM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO EARLY MONDAY EVENING...ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM THE OHIO VALLEY. LOCALIZED WIND GUSTS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE PRIMARY WEATHER IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ027-028-036-045-046-049>053-056>059-063>066-240945- MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 532 AM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES WILL BE IN THE MID TO UPPER 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO MONDAY EVENING...ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM THE OHIO VALLEY. LOCALIZED WIND GUSTS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE PRIMARY WEATHER IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
In the hours before
Special weather statement, Jul 23, 3:51 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SAT JUL 23 2016
PAZ066-232015-
LANCASTER PA-
351 PM EDT SAT JUL 23 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
415 PM EDT...
AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
QUARRYVILLE...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
GAP...QUARRYVILLE...SMITHVILLE...KIRKWOOD...CHRISTIANA...
GEORGETOWN...REFTON...BUCK...STRASBURG...ATGLEN AND WILLOW STREET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3982 7616 3997 7633 3999 7597 3996 7599
3993 7598 3993 7600 3987 7599 3988 7600
3985 7601 3985 7602 3983 7602 3983 7604
3981 7603 3977 7606
TIME...MOT...LOC 1950Z 240DEG 49KT 3994 7613
MARTINLocal storm report, Jul 23, 5:17 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL AIRVILLE 39.83N 76.41W
07/23/2016 M1.00 INCH YORK PA TRAINED SPOTTER
QUARTER SIZE HAIL IN AIRVILLE.
&&
EVENT NUMBER CTP1601713
PAJLocal storm report, Jul 23, 5:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL LANCASTER 40.04N 76.30W
07/23/2016 E1.00 INCH LANCASTER PA BROADCAST MEDIA
NICKEL TO QUARTER SIZE HAIL IN LANCASTER.
&&
EVENT NUMBER CTP1601714
PAJLocal storm report, Jul 23, 5:27 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL LANCASTER 40.04N 76.30W
07/23/2016 E1.00 INCH LANCASTER PA BROADCAST MEDIA
NICKEL TO QUARTER SIZE HAIL IN LANCASTER.
0515 PM HAIL AIRVILLE 39.83N 76.41W
07/23/2016 M1.00 INCH YORK PA TRAINED SPOTTER
QUARTER SIZE HAIL IN AIRVILLE.
&&
EVENT NUMBER CTP1601714 CTP1601713
PAJSpecial weather statement, Jul 23, 5:41 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 541 PM EDT SAT JUL 23 2016 PAZ064-065-232245- ADAMS PA-YORK PA- 541 PM EDT SAT JUL 23 2016 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES UNTIL 645 PM EDT... AT 538 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR HAMPTON...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... PARKVILLE...HANOVER...GETTYSBURG...LAKE HERITAGE...SHREWSBURY... JACOBUS...EAST BERLIN...SPRING GROVE...NEW FREEDOM...BONNEAUVILLE... LITTLESTOWN...MCSHERRYSTOWN...PENNVILLE...NEW OXFORD...WEST YORK... CODORUS...HAMPTON...GLEN ROCK...YORK AIRPORT AND RAILROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS CLUSTER OF STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3996 7729 3996 7675 3972 7662 3972 7736 TIME...MOT...LOC 2138Z 240DEG 49KT 3993 7713 MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:51 PM EDT | Special Weather Statement | CTP | Lancaster | 24 min |
| Jul 23, 4:17 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 58 min |
| Jul 23, 5:13 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 62 min |
| Jul 23, 5:37 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 23, 5:41 PM EDT | Special Weather Statement | CTP | Adams | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.